Alert archive / Texas / Special Weather Statements in 2012

Special Weather Statement, NWS Norman, OK

May 3, 2012Knox County, Texas

NWS Norman, OK issued this special weather statement at May 3, 2012, 7:21 PM CDT for Knox County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2012, 7:21 PM CDT (00:21 UTC)
Expired
May 3, 2012, 7:45 PM CDT
In force
24 min
Issued by
NWS Norman, OK

County Knox County, TX

The radar

The Altus AFB radar (KFDR), 118 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.4 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2012-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2231 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2012-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2231 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
1614 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

002 
WWUS84 KOUN 040022
SPSOUN

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
721 PM CDT THU MAY 3 2012

TXZ087-040045-
KNOX TX-
721 PM CDT THU MAY 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR KNOX COUNTY UNTIL 745 PM CDT...

AT 719 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 13 MILES 
NORTHWEST OF O'BRIEN...MOVING NORTHEAST AT 55 MPH. 

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
KNOX CITY...BENJAMIN...GILLILAND...RHINELAND AND VERA. 

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING 
WEATHER CONDITIONS.

LAT...LON 3352 10000 3352 9999 3362 9999 3378 9964
      3367 9951 3359 9947 3341 9979 3340 9999
TIME...MOT...LOC 0019Z 240DEG 49KT 3347 10006 

$$

WR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this special weather statement went out at May 3, 3:51 PM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, May 3, 3:51 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
351 PM CDT THU MAY 3 2012

.DISCUSSION...
A TRIBUTE TO TEAMWORK AND SERVICE AS...IN ANTICIPATION OF A MOVE
TO ANOTHER OFFICE...I COMPOSE MY LAST AFTERNOON DISCUSSION FOR THE

NATIONAL WEATHER SERVICE IN NORMAN...

/WE/ PREFER THE ECMWF BEYOND MONDAY...AS THE SOUTHWESTERN CLOSED
LOW IS NEARLY CUTOFF AND SHOULD BE SLOW TO MOVE. /MAKE/ OF IT
WHAT YOU WILL...BUT WE LOWERED SEVERAL PERIODS OF 20-30 PERCENT
POPS TO 10-20 PERCENT...PROMPTED BY VERY WARM MID LEVELS AND
MINIMAL FORCING. /THE/ FRONT ARRIVING SUNDAY OFFERS THE ONLY
CHANCE OF ORGANIZED RAIN...AND TIMING FAVORS OUR SOUTHERN AND
EASTERN COUNTIES. /DIFFERENCE/ BETWEEN MODELS THROUGH MONDAY IS
LITTLE. /WHEN/ THE FRONT DOES ARRIVE...IT WILL DRAW AIR FROM THE
CANADIAN PRAIRIES...AND WE LOWERED DAYTIME TEMPS CONSIDERABLY.
/IT/ WILL STILL BE VERY WARM AT NIGHT...A TREND THAT HAS PERSISTED
FOR MONTHS. /MATTERS/ PERTAINING TO THIS FORECAST WERE RELATIVELY
STRAIGHTFORWARD AND LEAVE US WITH LITTLE MORE TO SAY. /MOST/ OF
ALL...ENJOY OUR SOUTHERN PLAINS WEATHER WHEN YOU CAN...AND CHECK
IN AT WEATHER.GOV/NORMAN WHEN SKIES THREATEN.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  71  92  70  95 /  10  10   0   0
HOBART OK         67  98  66  98 /  10  10   0   0
WICHITA FALLS TX  71  98  71  98 /  10  10  10   0
GAGE OK           58  95  55  96 /   0  10   0   0
PONCA CITY OK     70  90  71  90 /  10  10  10  10
DURANT OK         71  88  70  90 /  10  10  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

23/22
BURKE
Hazardous weather outlook, May 3, 11:40 AM CDT, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE NORMAN OK
1140 AM CDT THU MAY 3 2012

OKZ004>048-050>052-TXZ083>090-041000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1140 AM CDT THU MAY 3 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
A FEW SEVERE THUNDERSTORMS MAY DEVELOP THIS AFTERNOON AND THIS
EVENING ACROSS PARTS OF FAR SOUTHWESTERN OKLAHOMA AND WESTERN NORTH
TEXAS...MAINLY SOUTHWEST OF A HOLLIS TO WICHITA FALLS LINE.

DISCUSSION...
THERE IS A LOW CHANCE THAT A FEW THUNDERSTORMS MAY DEVELOP NEAR
A DRYLINE OVER WESTERN TEXAS...WESTERN NORTH TEXAS...OR FAR
SOUTHWESTERN OKLAHOMA THIS AFTERNOON. STRONG CAPPING WILL KEEP
ANY DEVELOPMENT ISOLATED AT MOST. STORMS MAY NOT DEVELOP AT ALL.
ANY STORMS THAT DO DEVELOP ARE EXPECTED TO MOVE EAST OR SOUTHEAST
AND DIMINISH LATE THIS EVENING.

IF STORMS DEVELOP THIS AFTERNOON AND EVENING...THEY MAY BE
SEVERE WITH LARGE HAIL UP TO THE SIZE OF TENNIS BALLS AS THE
MAIN HAZARD...DUE TO THE COMBINATION OF STRONG WIND SHEAR AND
ABUNDANT INSTABILITY. DAMAGING WIND GUSTS OVER 60 MPH WOULD BE
POSSIBLE AS WELL.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY MAY 4.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...20 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
A FEW SEVERE THUNDERSTORMS ARE POSSIBLE MAINLY ACROSS SOUTHERN
OKLAHOMA AND WESTERN NORTH TEXAS FRIDAY...AND POSSIBLY
SATURDAY...DURING THE AFTERNOON AND EVENING HOURS. IF STORMS
DEVELOP...LARGE HAIL AND DAMAGING WINDS WOULD BE POSSIBLE. A COLD
FRONT WILL ARRIVE SUNDAY AND SUNDAY NIGHT...WHICH MAY GENERATE A FEW
STRONG STORMS.

RAIN AND THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE MIDDLE OF
NEXT WEEK.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT
5 AM FRIDAY.

MBS/SPEG/CMS/PB

In the hours before

Special weather statement, May 3, 7:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
721 PM CDT THU MAY 3 2012

TXZ087-040045-
KNOX TX-
721 PM CDT THU MAY 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR KNOX COUNTY UNTIL 745 PM CDT...

AT 719 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 13 MILES
NORTHWEST OF O'BRIEN...MOVING NORTHEAST AT 55 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
KNOX CITY...BENJAMIN...GILLILAND...RHINELAND AND VERA.

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3352 10000 3352 9999 3362 9999 3378 9964
      3367 9951 3359 9947 3341 9979 3340 9999
TIME...MOT...LOC 0019Z 240DEG 49KT 3347 10006

WR

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 9:28 PM CDTSevere Thunderstorm WarningOUNTillman62 min
May 4, 7:52 AM CDTSpecial Weather StatementOUNCaddo, Grady38 min
May 4, 8:42 AM CDTSpecial Weather StatementOUNOklahoma48 min
May 4, 9:37 AM CDTHigh Wind WarningOUNCanadian, Kingfisher83 min
May 4, 3:30 PM CDTSpecial Weather StatementOUNJackson45 min
May 4, 4:12 PM CDTSevere Thunderstorm WarningOUNComanche, Jackson, Kiowa, Tillman63 min
May 4, 5:16 PM CDTSpecial Weather StatementOUNCotton, Tillman29 min
May 4, 5:40 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Grady, Jefferson, Stephens, Tillman65 min
May 4, 6:11 PM CDTSevere Thunderstorm WarningOUNCotton, Tillman64 min
May 3, 8:09 PM CDTSpecial Weather StatementOUNKnox66 min
May 3, 9:17 PM CDTSevere Thunderstorm WarningOUNKnox58 min
May 3, 10:03 PM CDTSpecial Weather StatementOUNBaylor27 min
May 3, 10:41 PM CDTSpecial Weather StatementOUNWilbarger64 min
May 3, 11:50 PM CDTSpecial Weather StatementOUNArcher, Baylor, Wichita25 min
May 4, 12:25 AM CDTSpecial Weather StatementOUNBaylor, Wichita35 min
May 4, 5:04 AM CDTSpecial Weather StatementOUNArcher, Baylor26 min
May 4, 5:26 AM CDTSpecial Weather StatementOUNBaylor, Wichita34 min
May 4, 6:07 AM CDTSpecial Weather StatementOUNWichita23 min
May 4, 4:17 PM CDTSpecial Weather StatementOUNArcher28 min
May 4, 4:45 PM CDTSevere Thunderstorm WarningOUNArcher, Clay49 min

Nearby

Special Weather Statements in Texas, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.